Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 1, NWS Wichita, KS

January 10, 2020Harper County, Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jan 10, 2020, 10:15 AM CST for Harper County, Sumner County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2020, 10:15 AM CST (16:15 UTC)
Expired
Jan 10, 2020, 10:48 AM CST
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
50.0 mph

Counties Harper County, KS, Sumner County, KS

The radar

The Vance AFB radar (KVNX), 42 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 10, 7:44 AM CSTSevere Thunderstorm WatchSPC67 days

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1776 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS53 KICT 101615
SVRICT
KSC077-191-101700-
/O.NEW.KICT.SV.W.0001.200110T1615Z-200110T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1015 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Eastern Harper County in south central Kansas...
  Western Sumner County in south central Kansas...

* Until 1100 AM CST.

* At 1014 AM CST, a severe thunderstorm was located 6 miles southeast
  of Anthony, moving northeast at 45 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Anthony, Bluff City, Danville and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3704 9811 3731 9795 3721 9772 3700 9788
      3700 9802
TIME...MOT...LOC 1614Z 210DEG 31KT 3708 9796 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...<50MPH
 
$$

ES
2 follow-up statements
703 
WWUS53 KICT 101625
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1025 AM CST Fri Jan 10 2020

KSC077-191-101700-
/O.CON.KICT.SV.W.0001.000000T0000Z-200110T1700Z/
Harper KS-Sumner KS-
1025 AM CST Fri Jan 10 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM CST
FOR EASTERN HARPER AND WESTERN SUMNER COUNTIES...

At 1024 AM CST, a severe thunderstorm was located 6 miles east of
Anthony, moving northeast at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Anthony, Bluff City, Danville and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Wichita.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3731 9795 3721 9772 3700 9788 3707 9809
TIME...MOT...LOC 1624Z 210DEG 31KT 3716 9790 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

ES
500 
WWUS53 KICT 101648
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1048 AM CST Fri Jan 10 2020

KSC077-191-101657-
/O.CAN.KICT.SV.W.0001.000000T0000Z-200110T1700Z/
Harper KS-Sumner KS-
1048 AM CST Fri Jan 10 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HARPER AND WESTERN
SUMNER COUNTIES IS CANCELLED...
        
The storm that prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM 
CST for south central Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Wichita.

LAT...LON 3731 9795 3721 9772 3700 9788 3707 9809
TIME...MOT...LOC 1647Z 210DEG 31KT 3734 9777 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:24 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jan 10, 6:24 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 AM CST Fri Jan 10 2020

.SHORT TERM...(Today through Sunday night)
Issued at 349 AM CST Fri Jan 10 2020

This morning:
Challenging forecast with multiple hazards. Very early this
morning, will have transient dense fog along leading edge of rich
moist working north in the greater Wichita metro areas. Elevated
storms during the morning may be strong-severe with good 700MB-
500MB and 0-6km bulk shear offsetting very modest instability.
Main threat is hail, with isolated 60 mph wind gusts also
possible. As precipitation becomes more widespread, severe threat
should wane.

This afternoon-evening:
Focus shifts to winter weather in central KS, where combo of
freezing rain and snow is expected. Snowfall rates could be
impressive for a few hours this afternoon around Russell and
Lincoln counties given deep supercooled layer and good lapse rates
in snow growth zone. As the cold air spills south, anticipate an
expanding area of freezing rain, which could would reach KHUT-KEWK
line roughly around 3 pm, and into the Wichita metro between 5-6
pm. Sounding are especially problematic with very deep supercooled
moisture with a tiny layer just off the surface cold enough to
generate ice. Travel could be especially problematic this evening
across much of central and south central KS as roads begin to
freeze.

The second round of snow is expected later tonight and Saturday,
with most of that in southeast KS. Variations continue in location
of heavier snow, with latest ECMWF a bit slower and south of GFS.

Sunday:
Another fast moving and compact shortwave moves across the area
during the day. Concur with NAM that there should be a chance for
flurries or light snow across central KS and parts of the Flint
Hills. -Howerton

.LONG TERM...(Monday through Thursday)
Issued at 349 AM CST Fri Jan 10 2020

No changes to initialization grids. -Howerton

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 605 AM CST Fri Jan 10 2020

Timing of winter precipitation and transition from rain to
freezing rain to snow will be the main concerns through the
period. TAFs reflect the going precip forecast. CIGs are expected
to hover around IFR most of the TAF period period though
LIFR/VLIFR will be possible with wintry precipitation this
afternoon/evening, particularly as gusty winds of 25-35kts
accompany falling snow resulting in greatly reduced visibilities
at times. Portions of south central KS will lag the freezing
temperatures until this afternoon scattered rain showers and
thunderstorms will be possible until then. Challenging TAFs today,
frequent updates likely.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    48  17  27  20 / 100  70  70   0
Hutchinson      40  15  27  20 / 100  60  30   0
Newton          43  15  24  18 /  90  70  70   0
ElDorado        49  17  24  18 / 100  80  90   0
Winfield-KWLD   58  19  28  20 /  90  80 100   0
Russell         31  11  26  18 /  90  50   0   0
Great Bend      33  12  28  19 /  80  50   0   0
Salina          35  13  24  17 /  90  80  20   0
McPherson       38  14  25  18 /  90  70  30   0
Coffeyville     64  23  25  20 / 100 100 100   0
Chanute         60  20  22  17 / 100  90 100   0
Iola            58  19  22  16 / 100 100 100   0
Parsons-KPPF    63  22  24  18 / 100 100 100   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 6 PM CST this evening through Saturday
afternoon for KSZ068>072-083-091>096-098>100.

Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033-
047-048.

Winter Storm Warning from noon today to 4 AM CST Saturday for
KSZ049-051.

Winter Weather Advisory from noon today to 4 AM CST Saturday for
KSZ050-067-082.

Winter Storm Warning from noon today to 6 PM CST Saturday for
KSZ052-053.

&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KMB
Hazardous weather outlook, Jan 10, 8:30 AM CST, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
830 AM CST Fri Jan 10 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
830 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Transient dense fog will remain possible through the morning hours
across portions of south central Kansas.

Strong to severe thunderstorms will impact portions of southern
Kansas this morning. The primary threat is quarter to ping pong ball
sized hail. Isolated wind gusts around 60 mph are also possible.

A wintry mix will develop across central Kansas later this morning
and spread south through tonight. Accumuling snow and ice is
expected, along with impacts to travel. Check the various winter
products for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Mostly snow and some wintry mix are expected across south central
and southeast Kansas on Saturday. The greatest accumulating snow is
expected east of a line from Yates Center to Sedan. Check the latest
winter weather products for details.

Light snow or flurries are also possible Sunday across part of
central Kansas and the Flint Hills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Howerton

In the hours before

Special weather statement, Jan 10, 5:33 AM CST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
533 AM CST Fri Jan 10 2020

KSZ051-052-068-101200-
McPherson KS-Harvey KS-Marion KS-
533 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern McPherson County in central Kansas...
  Northeastern Harvey County in south central Kansas...
  Marion County in central Kansas...

* Until 600 AM CST.

* At 531 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm over Walton, or near North Newton...
  moving northeast at 45 mph.

* Hail up to the size of nickels...and wind gusts up to 50 mph will
  be possible with this storm.

* Locations impacted include...
  Newton, Hesston, Hillsboro, Marion, North Newton, Peabody,
  Florence, Goessel, Walton, Lincolnville, Ramona, Lehigh, Durham,
  Tampa, Lost Springs, Newton Airport, Marion Lake and Pilsen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
      3826 9684 3808 9712 3809 9715 3806 9715
      3799 9727 3810 9746 3861 9739 3861 9693
TIME...MOT...LOC 1132Z 215DEG 46KT 3814 9729

BUTLER
Local storm report, Jan 10, 6:36 AM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             4 NNW NEWTON            38.10N 97.37W
01/10/2020  M0.50 INCH       HARVEY             KS   PUBLIC

            DELAYED REPORT

&&

KBUTLER
Local storm report, Jan 10, 7:15 AM CST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 N HAMILTON            38.02N 96.16W
01/10/2020  M2.25 INCH       GREENWOOD          KS   PUBLIC

&&

KBUTLER
Special weather statement, Jan 10, 9:33 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 AM CST Fri Jan 10 2020

KSZ091-101600-
Harper KS-
933 AM CST Fri Jan 10 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...

* Until 1000 AM CST.

* At 928 AM CST...National Weather Service meteorologists were
  tracking a strong thunderstorm near Byron...or 10 miles northeast
  of Cherokee Oklahoma...moving northeast at 45 mph.

Hail as large as nickels are possible with this thunderstorm.

* Locations impacted include...
  Anthony, Bluff City and Waldron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for most of south central Kansas.

LAT...LON 3700 9827 3726 9813 3714 9781 3700 9793
TIME...MOT...LOC 1529Z 209DEG 51KT 3685 9822

ES

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 9:46 PM CSTWinter Weather AdvisoryICTBarton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 8 more35 hr
Jan 9, 11:58 PM CSTSpecial Weather StatementICTChautauqua, Elk32 min
Jan 10, 12:40 AM CSTSpecial Weather StatementICTWilson35 min
Jan 10, 4:18 AM CSTWinter Storm WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 10 more34 hr
Jan 10, 5:33 AM CSTSpecial Weather StatementICTMarion27 min
Jan 10, 9:33 AM CSTSpecial Weather StatementICTHarper27 min
Jan 10, 10:38 AM CSTSpecial Weather StatementICTSumner22 min
Jan 10, 11:08 AM CSTSpecial Weather StatementICTSedgwick37 min
Jan 10, 11:19 AM CSTAreal Flood WarningICTHarper, Sedgwick, Sumner5 hr
Jan 10, 11:19 AM CSTSevere Thunderstorm WarningICTCowley, Sumner35 min
Jan 10, 11:42 AM CSTSpecial Weather StatementICTHarvey33 min
Jan 10, 11:47 AM CSTSpecial Weather StatementICTChautauqua, Elk, Wilson58 min
Jan 10, 11:49 AM CSTSpecial Weather StatementICTButler41 min
Jan 10, 12:16 PM CSTSevere Thunderstorm WarningICTChase, Marion24 min
Jan 10, 1:10 PM CSTSpecial Weather StatementICTLabette50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.